zbMATH — the first resource for mathematics

A priori bounds and renormalized Morse indices of solutions of an elliptic system. (English) Zbl 0964.35037
Let \(\Omega\) be a smooth bounded domain in \({\mathbb R}^N\), \(N\geq 3\). Assume \(u\) and \(v\) are arbitrary solutions of the system \(-\Delta u=b(x)v^q\), \(-\Delta v=a(x)u^p\), where \(p,q>1\) and \(1/(p+1)+1/(q+1)>1-2/N\). After defining a “renormalized” Morse index, the authors prove the following Bahri-Lions type result: Set \[ f(u,v)=\int_\Omega\{\nabla u\cdot\nabla v-a(x)|u|^{p+1}/(p+1)- b(x)|v|^{q+1}/(q+1)\} dx. \] Then, for any integer \(m\geq 1\), there exists a constant \(C_m\) depending on \(a\), \(b\) and \(\Omega\) such that any critical point of \(f\) with lower Morse index \(\mu_-(z_0)\leq m\) satisfies \(\sup_\Omega\{ |u|,|v|\}\leq C_m\).

35J60 Nonlinear elliptic equations
49J35 Existence of solutions for minimax problems
49K20 Optimality conditions for problems involving partial differential equations
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
Full Text: DOI Numdam EuDML
[1] Angenent, S.B; van der Vorst, R, A superquadratic indefinite elliptic system and its morse – conley – floer homology, preprint, (1996)
[2] Bahri, A; Lions, P.L, Solutions of superlinear elliptic equations and their Morse indices, Comm. pure and applied mathematics, Vol. 45, 1205-1215, (1992) · Zbl 0801.35026
[3] Courant, R; Hilbert, D, Methoden der mathematischen physik I, (1968), Springer Berlin
[4] Duistermaat, J.J, On the Morse index in the calculus of variations, Adv. in math., Vol. 21, 173-195, (1976) · Zbl 0361.49026
[5] Riesz, F; Sz.-Nagy, B, Functional analysis, (1955), Frederick Ungar Publishing New York
[6] Robbin, J; Salamon, D.A, The spectral flow and the Maslov index, Bull. London math. soc., Vol. 27, 1-33, (1995) · Zbl 0859.58025
[7] Stein, E.M, Singular integrals and differentiability properties of functions, (1970), Princeton University Press · Zbl 0207.13501
[8] Yang, X.-F, Nodal sets and Morse indices of solutions of superlinear elliptic equations, preprint, (1997)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.